The 'hell' of my prescription drug withdrawal
Fiona French from Aberdeen says the prescription drug she was put on 40 years ago led to decades of suffering that only ended after a three-year withdrawal which she describes as "hell and torture".
The 63-year-old says the benzodiazepine drug she was prescribed for epilepsy in 1975 led to a decade of adverse effects including attempts to take her own life.
This was followed by years of health problems and mental anguish during which no doctor ever warned her that "benzos" are a highly addictive drug that have serious side effects.
Prescription drug dependence
Long-term use can also lead to problems with memory and concentration, anxiety and depression.
According to government guidance, the recommended maximum time for which benzodiazepines should be prescribed is four weeks, to reduce the risk of dependency.
Doctors' leaders have recently called for the urgent introduction of a UK-wide 24-hour helpline for prescription drug dependence.
Benzodiazepines - taken for severe anxiety, insomnia and sometimes pain relief - are a particular concern.
Fiona was just 20 when she was diagnosed with myoclonic epilepsy, which causes sudden jerks of the muscles.
She was prescribed the benzodiazepine Nitrazepam, a sedative drug which is also a muscle relaxant.
Fiona told BBC Scotland: "I was concerned about the sedative effect of the drug but, in actual fact, it caused me to become hyperactive.
"I really couldn't stop. I had to be on the go all the time. Within two months I had virtually stopped eating. I lost a quarter of my body weight and I returned to a state of pre-puberty."
She also made her first attempt at suicide.
Fiona says: "We did not link the change in my behaviour to the drug even though you would imagine it was perfectly obvious.
"I was referred to psychiatry. That started four decades of seeing psychiatrists and being prescribed anti-depressants."
Fiona says that all her symptoms were put down to a depressive illness and they would continue to be for the next 40 years.
She says she lost 10 years of her life going in and out of hospital and being suicidal before eventually finding a way to cope.
She went back to university and did manage to hold down a job as a researcher in the NHS but she says she never had a "normal life".
Now retired, Fiona says the long-term effect of the drug has left her with "cognition" problems in which she has trouble assimilating information.
Withdrawal from benzodiazepine
In 2012 she changed GP and her new doctor told her that Nitrazapam was no longer a recognised treatment for myclonic epilepsy.
However, the GP gave no help and advice on how to come off the drug and so Fiona attempted to withdraw herself.
She describes the withdrawal as "hell and torture for every hour of every day for three years".
She says: "I became so desperately ill that I find it very difficult to described what happened.
"I lost sensation from the waist down. I could hardly walk, I couldn't have a shower because I couldn't stand for long enough.
"I could not tolerate sound or light. My entire body was affected from the top of my head to the tip of my toes.
"All these sensations were intolerable. I just wanted to die."
Due to her history the doctor again diagnosed depression, she says.
She was again referred to a psychiatrist.
Fiona says she was forced to find communities of people online who had experienced similar effects.
She is now convinced that she was suffering from withdrawal from the drug to which she had become addicted.
Earlier this year she says she had a "jolt" in her brain that seemed to restore "some sort of normality".
She has started to write to experts on the subject of prescription drug withdrawal such as Prof David Healy, who is supporting a petition to the Scottish Parliament calling for action "to appropriately recognise and effectively support individuals affected and harmed by prescribed drug dependence and withdrawal".
Fiona says she does not know if there were legitimate reasons for putting her on the drug 40 years ago.
But she adds: "It was disappointing that the doctors at the time did not realise I'd had an adverse reaction to that drug.
"If I had been taken off the drug immediately who knows what might have happened.
"I might have put back on the quarter of my body weight I lost, I might not have been suicidal any more, I might not have lost the next 10 years of my life going in and out of hospital trying to commit suicide."
She says: "I do question why over the next 30 years no-one said to me 'you may be suffering from the adverse affects of prescription drugs. This may not be depression'.
"Every single day of those 40 years I felt completely alone.
"I never knew it was the drug until I came off it.
"I have really not had any sort of a normal life and that is due to the drugs."
Fiona adds: "Now I'm off the drugs I don't suffer from epilepsy. I have no idea when that resolved itself.
"I'm not depressed. I'm upset and angry and lots of things but I'm not suffering depression."
"There is a real lack of education around addiction to prescription drugs and the impact they can have on someone's life in the long term. The number of people addicted to these legal medicine is overtaking those tackling heroine addiction," said Eytan Alexander, founder of UK Addiction Treatment Centres (UKAT).
"As these drugs are legal, it is often hard to spot addiction. GPs need to help with this education process and make people more aware of the risks attached to taking prescription drugs. They also need to monitor the use of prescription drugs among their patients and identify how they can help prevent addiction. "